Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

August 7, 2017Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 7, 2017, 3:20 AM CDT for Ward County, Winkler County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:20 AM CDT (08:20 UTC)
Expired
Aug 7, 2017, 4:15 AM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX

Counties Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS84 KMAF 070820
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
320 AM CDT MON AUG 7 2017
 
NMZ034-TXZ059>061-067-070915-
Southern Lea County NM-Loving TX-Ector TX-Ward TX-Winkler TX-
320 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...SOUTHWESTERN
ECTOR...NORTHEASTERN WARD...WINKLER AND EASTERN LOVING COUNTIES UNTIL
415 AM CDT/315 AM MDT/...

At 319 AM CDT/219 AM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Jal, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, and Winkler County Airport.

This includes Interstate 20 between mile markers 53 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3204 10353 3212 10331 3169 10273 3145 10293
      3147 10338
TIME...MOT...LOC 0819Z 309DEG 19KT 3200 10332 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:46 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 7, 2:46 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
246 AM CDT Mon Aug 7 2017

.DISCUSSION...
The cold front will hold up INVOF of the e slopes of the mtns
today and 85h temps show a well marked distinction from the warm
w side vs cool/moist e side. Surface Td on the e side of Trans
Pecos Mtns are forecast by NAM12 to be remarkably high, U60s, and
SB CAPES will pool in the Upper Trans Pecos/wrn PB/SE NM this PM.
Prior to 00Z/Tue high end scattered/low end likely PoPs are warranted
in the mtns. Just after 00Z/Tue (possibly late afternoon) storms
will be favored to focus in the area of pooled instability mentioned
above. As such likely PoPS are warranted despite the much lower
MAVMOS PoPS. NAEFS indicates PW will increase to around +1 standard
deviations. As such heavy rain will be the main concern across
the Upper Trans Pecos/wrn PB/SE NM probably until around 06Z/Tue,
downburst winds too. Flash flooding is possible, but probably
only for a narrow window of time? For now we will expand and
emphasize heavy rain in the grids, increasing the QPF as well.
Farther e across remainder of PB there will be a few straggler
storms possible in the NW flow aloft. Tue PM showers/storms will
be most favored across the far SW-SE CWFA where the lingering
instability focus is noted, along with the higher terrain. Precip
chance will dwindle quickly Wed-Thur and mostly remain dry thru
Sat PM. GFS is the optimistic model with precip returning Sat
night-Mon with renewed nw mid level flow. Unseasonably cool temps
are still expected today and Tue, transitioning back normal
Wed/Thur and probably above normal Fri/Sat. We are now losing
about 11 minutes of daylight per week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  69  85  71 /  40  20  20  10
Carlsbad                       88  67  86  70 /  30  70  20  10
Dryden                         95  76  90  74 /  30  60  50  20
Fort Stockton                  90  68  87  70 /  20  20  20  10
Guadalupe Pass                 83  61  78  65 /  50  40  30  10
Hobbs                          84  66  85  66 /  30  50  20  10
Marfa                          86  62  84  62 /  50  60  50  20
Midland Intl Airport           87  67  87  71 /  30  20  20  10
Odessa                         87  68  86  71 /  20  20  20  10
Wink                           91  70  88  71 /  20  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 6, 1:19 PM CDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sun Aug 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible this afternoon and tonight across
much of the area. Heavy rainfall, localized flash flooding, strong
winds, frequent lightning, and small hail are possible with these
storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday through Tuesday, scattered thunderstorms will be possible
areawide. Threats will include strong winds, heavy rainfall, and
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 6, 10:06 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT SUN AUG 6 2017

TXZ060-067-070345-
Ward TX-Winkler TX-
1006 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wink, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kermit, Wink, Wickett, Pyote, Monahans Sandhills State Park and
Winkler County Airport.

This includes Interstate 20 between mile markers 57 and 64.

LAT...LON 3190 10312 3165 10281 3148 10327 3172 10333
      3182 10333
TIME...MOT...LOC 0306Z 322DEG 18KT 3176 10315
Local storm report, Aug 6, 10:07 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1007 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     3 NW WINK               31.79N 103.19W
08/06/2017  M72 MPH          Winkler            TX   ASOS

&&

DAVID.HENNIG
Special weather statement, Aug 6, 10:14 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1014 PM CDT SUN AUG 6 2017

TXZ048-070400-
Scurry TX-
1014 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 1100 PM
CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, China Grove, Hermleigh, Knapp, Inadale, J B Thomas Reservoir,
Randalls Corner, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Union, Dunn, Ira and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3253 10116 3281 10116 3281 10066 3253 10066
TIME...MOT...LOC 0314Z 335DEG 5KT 3276 10086

10
Local storm report, Aug 6, 11:04 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1104 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     WINK                    31.76N 103.15W
08/06/2017                   WINKLER            TX   BROADCAST MEDIA

            TREES DOWN AND ROOFS DAMAGED IN WINK. POWER IS OUT TOO.

&&

DH
Special weather statement, Aug 6, 11:19 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
1119 PM CDT SUN AUG 6 2017

TXZ067-068-075-070515-
Pecos TX-Crane TX-Ward TX-
1119 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
WARD AND NORTHERN CRANE COUNTIES UNTIL 1215 AM CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Crane, Grandfalls, Thorntonville, Royalty, Imperial
Reservoir, Imperial, Monahans Sandhills State Park, Tubbs Corner,
Crane County Airport, Roy Hurd Memorial Airport and Cordona Lake.

This includes Interstate 20 between mile markers 79 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3154 10300 3164 10280 3141 10234 3106 10283
TIME...MOT...LOC 0419Z 327DEG 20KT 3153 10284

84
Special weather statement, Aug 7, 3:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 AM CDT MON AUG 7 2017

NMZ034-TXZ059>061-067-070915-
Southern Lea County NM-Loving TX-Ector TX-Ward TX-Winkler TX-
320 AM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...SOUTHWESTERN
ECTOR...NORTHEASTERN WARD...WINKLER AND EASTERN LOVING COUNTIES UNTIL
415 AM CDT/315 AM MDT/...

At 319 AM CDT/219 AM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Jal, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, and Winkler County Airport.

This includes Interstate 20 between mile markers 53 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3204 10353 3212 10331 3169 10273 3145 10293
      3147 10338
TIME...MOT...LOC 0819Z 309DEG 19KT 3200 10332

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:17 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Aug 6, 7:55 PM CDTAreal Flood AdvisoryMAFUpton3 hr
Aug 6, 8:04 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Aug 6, 10:06 PM CDTSpecial Weather StatementMAFWinkler39 min
Aug 6, 10:14 PM CDTSpecial Weather StatementMAFScurry46 min
Aug 6, 11:19 PM CDTSpecial Weather StatementMAFCrane56 min
Aug 7, 4:15 AM CDTSpecial Weather StatementMAFAndrews60 min
Aug 7, 6:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Aug 6, 7:04 PM CDTSpecial Weather StatementMAFLea26 min
Aug 6, 7:41 PM CDTSpecial Weather StatementMAFLea49 min
Aug 6, 8:12 PM CDTSevere Thunderstorm WarningMAFLea63 min
Aug 6, 9:08 PM CDTAreal Flood AdvisoryMAFLea2 hr
Aug 7, 5:18 PM CDTSpecial Weather StatementMAFEddy42 min
Aug 7, 5:33 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Aug 7, 5:46 PM CDTFlash Flood WarningMAFEddy3 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.